Iowa, 2002

Hail and Damaging Winds in Iowa, September 18, 2002

September 18, 2002 · NWS DMX · 27 events in 12 counties and zones

A very unstable air mass was located over Iowa during the afternoon of the 18th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
$72,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable air mass was located over Iowa during the afternoon of the 18th. Low pressure moved across the northern U.S. with a trailing cold front extending south from the low. A warm front had lifted north into Iowa during the afternoon. Temperatures warmed well into the 80s over the south half of Iowa, with surface dew point temperatures in the upper 60s to low 70s. This produced lifted indices of -5 C. and below. During the late afternoon thunderstorms erupted east of the approaching cold front. A line of thunderstorms developed rapidly and produced numerous reports of hail ranging from three-quarters of an inch up to golf ball in size. The line progressed east into central and eventually eastern Iowa before it weakened. The system began to become more of a wind system after sunset. Wind gusts of 60 MPH were reported in south central into parts of central Iowa. The most significant damage occurred in Marion County where high winds downed power pols west of Attica.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 2:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 18, 2:25 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED SEP 18 2002

IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT.
OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM.  AMS OVER FA
APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON
VISIBLE SATELLITE IMAGERY.  IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY
OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN
AMOUNT OF SHEAR AND CAPE.  TO THE NORTH...CHANCE OF SEVERE WEATHER
BIG TIME SEVERE WEATHER APPEARS TO BE LESS.  WILL FORECAST SCT TSTMS
TONIGHT WITH SVR WORDING IN THE SOUTH.

UPPER PATTERN INTERESTING TO SAY THE LEAST.  NRN STREAM S/WV LIFTING
OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS
SUPPORTED BY IMPRESSIVE UPPER JET.  NRN S/WV SHUD BE ABLE TO PUSH
CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST
IN RESPONSE TO SRN S/WV.  AVN QUICKER LIFTING THE SRN S/WV OUT THU
NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN
PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK
TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT.

EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END
PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS
NORTHWEST.

FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A
SECOND STRONGER FRONT SUNDAY NIGHT.  WILL FORECAST CHC OF SHOWERS
WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN
TUESDAY.  LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK.

.DSM...NONE
JOHNSON

In the hours before

Special weather statement, Sep 18, 1:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT WED SEP 18 2002

.A WARM FRONT ACROSS SOUTHERN IOWA WILL BE THE FOCUS FOR POTENTIAL
SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. WIND SHEAR AND
INSTABILITY WILL BE SUFFICIENT FOR PRODUCINGS SUPERCELL
THUNDERSTORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE
80 NEAR THE FRONT. OVERALL...AREAS SOUTH OF INTERSTATE 80 WILL BE
MOST FAVORED FOR SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT...BUT ISOLATED SEVERE STORMS ARE STILL POSSIBLE NORTH OF
INTERSTATE 80.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-191100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN...
MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY
210 PM CDT WED SEP 18 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      LOW              LATE THIS AFTERNOON
  DAMAGING WINDS (58+ MPH)     LOW              AND THIS EVENING
  LARGE HAIL (3/4+)           LOW
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  LATE AFTERNOON...            LOW
  TONIGHT...                   LOW
  THURSDAY...                  NOT EXPECTED

IAZ057>062-070>075-081>086-092>097-191100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
210 PM CDT WED SEP 18 2002

THREAT                         PROBABILITY      EVENT TIMING
-----                         -----------      ------------
THUNDERSTORMS
  TORNADO                     LOW              LATE THIS AFTERNOON
  DAMAGING WINDS (58+ MPH)    MODERATE         THROUGH MIDNIGHT
  LARGE HAIL (3/4+)          MODERATE
  FLASH FLOODING              NONE

* SPOTTER ACTIVATION OUTLOOK
  LATE AFTERNOON...           MODERATE
  TONIGHT...                  MODERATE
  THURSDAY...                 NOT EXPECTED

KINNEY

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE).

**** PLEASE NOTE ****

THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO DES MOINES WILL BE
SENT USING NEW HEADER INFORMATION BEGINNING OCTOBER 1 2002.

THE NEW IDENTIFIER IS...

   WMO HEADING... FLUS43 KDMX
   AWIPS ID...... HWODMX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

THE FORMAT OF THE PRODUCT WILL ALSO CHANGE TO A STANDARDIZED NATIONAL
WEATHER SERVICE FORMAT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
September 18, 6:00 PM CST
Where
Taylor County, 2 mi SW of Lenox
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -94.583

Hail, Adair

When
September 18, 6:05 PM CST
Where
Adair County, Adair
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -94.650

Hail, Adair

When
September 18, 6:15 PM CST
Where
Adair County, 10 mi SW of Greenfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -94.600

Hail, Adair

When
September 18, 6:15 PM CST
Where
Adair County, 6 mi W of Orient
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.200, -94.533

Hail, Adair

When
September 18, 6:20 PM CST
Where
Adair County, Greenfield
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.300, -94.467

Hail, Union

When
September 18, 6:25 PM CST
Where
Union County, Kent
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -94.450

Hail, Guthrie

When
September 18, 6:30 PM CST
Where
Guthrie County, Guthrie Center
Measured
1 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -94.500

Hail, Guthrie

When
September 18, 6:30 PM CST
Where
Guthrie County, 3 mi N of Guthrie Center
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -94.500

Hail, Union

When
September 18, 6:50 PM CST
Where
Union County, Afton
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -94.200

Hail, Guthrie

When
September 18, 6:58 PM CST
Where
Guthrie County, 2 mi N of Adair
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.650

Hail, Clarke

When
September 18, 7:02 PM CST
Where
Clarke County, Murray
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.050, -93.967

Hail, Dallas

When
September 18, 7:02 PM CST
Where
Dallas County, Linden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -94.267

Hail, Adair

When
September 18, 7:10 PM CST
Where
Adair County, 3 mi E of Orient
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.200, -94.367

Hail, Clarke

When
September 18, 7:27 PM CST
Where
Clarke County, 1 mi W of Murray
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -93.983

Hail, Warren

When
September 18, 7:34 PM CST
Where
Warren County, 3 mi S of New Virginia
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -93.733

Hail, Warren

When
September 18, 7:36 PM CST
Where
Warren County, 3 mi E of Liberty Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -93.467

Thunderstorm Wind, Clarke

When
September 18, 7:36 PM CST to 7:38 PM CST
Where
Clarke County, Liberty
Measured
52 kt (60 mph)
Property damage
$5,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -93.667

Hail, Monroe

When
September 18, 7:41 PM CST
Where
Monroe County, 6 mi W of Albia
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -92.933

Hail, Boone

When
September 18, 7:45 PM CST
Where
Boone County, 6 mi N of Ogden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.117, -94.033

Hail, Marion

When
September 18, 8:05 PM CST
Where
Marion County, Dallas
Measured
0.88 in hail
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.233, -93.250

Thunderstorm Wind, Lucas

When
September 18, 8:05 PM CST
Where
Lucas County, 2 mi N of Oakley
Measured
52 kt (60 mph)
Property damage
$5,000
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.133, -93.383

Thunderstorm Wind, Marion

When
September 18, 8:07 PM CST
Where
Marion County, Melcher
Measured
52 kt (60 mph)
Property damage
$5,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -93.233

Hail, Marion

When
September 18, 8:09 PM CST
Where
Marion County, 1 mi W of Melcher
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -93.250

Hail, Marion

When
September 18, 8:47 PM CST
Where
Marion County, 5 mi S of Knoxville
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -93.100

Thunderstorm Wind, Marion

When
September 18, 9:00 PM CST
Where
Marion County, 2 mi W of Attica
Measured
52 kt (60 mph)
Property damage
$5,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -93.050

Thunderstorm Wind, Polk

When
September 18, 9:40 PM CST
Where
Polk County, Alleman
Measured
52 kt (60 mph)
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.817, -93.617

Hail, Polk

When
September 18, 9:48 PM CST
Where
Polk County, Elkhart
Measured
0.88 in hail
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.783, -93.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314518, 5314589, 5314590, 5314591, 5314592, 5314593, 5314594, 5314595, 5314596, 5314597, 5314598, 5314599, 5314600, 5314601, 5314602, 5314603, 5314604, 5314605, 5314606, 5314607, 5314608, 5314609, 5314610, 5314611, 5314612, 5314613, 5314614.